HEALTH CANADA ISSUES VISION WARNING FOR ED DRUGS
Health Canada recently issued an advisory to alert patients that three erectile dysfunction (ED) drugs have been linked to reports of sudden vision loss. The action comes after a similar warning was issued by the FDA.
Health Canada's warning advises patients using Pfizer's Viagra (sildenafil citrate), Eli Lilly's Cialis (tadalafil), and GlaxoSmithKline and Bayer's Levitra (vardenafil HCl) to seek immediate medical attention if they experience sudden vision loss or vision-related problems while using the drugs.
The regulatory agency is investigating two Canadian reports of vision problems in patients using Viagra that may be consistent with a condition called nonarteritic anterior ischemic optic neuropathy (NAION) -- a specific type of vision loss that occurs when blood flow to the optic nerve is blocked.
Health Canada also cited an article in the March issue of the Journal of Neuro-Ophthalmology that discussed 14 cases of NAION that occurred in patients using Viagra.
"It is difficult to determine whether the use of Viagra, Cialis or Levitra is causing NAION, as individuals who have erectile problems often have high blood pressure, diabetes or other conditions that put them at increased risk," Health Canada said.
The agency has requested additional safety information from all three manufacturers to help it determine if labeling changes are necessary to the ED drugs. "Changes to the product information for healthcare professionals and patients are anticipated, and the information will be communicated to the public after all the safety data has been thoroughly assessed," the advisory states.
The FDA issued a similar warning after receiving 38 reports of sudden blindness in patients taking Viagra. As part of its warning, the FDA announced it had updated the labeling for Viagra, Cialis and Levitra to indicate the products might be linked to a small number of postmarketing reports of sudden vision loss.